Finding out that your baby has trouble breathing is quite scary for parents. Just knowing that your lovebug has trouble inhaling or is in pain from all that wheezing is deeply upsetting. However, did you know that you could be increasing your infant's chances of being diagnosed with asthma early into childhood by giving them a common fever reducer?
That's right. A recent Danish study concentrated on 336 little ones and concluded that tiny tots whose parents had asthma and who were given acetaminophen, also known as Tylenol, during their first year were at an increased risk for displaying symptoms like breathlessness, coughing and gasping for air. In fact, 19 percent of participants were showing signs of asthma as young children.
However, interestingly enough, any indication of the illness was gone by the time the boy or girl turned seven years old. Researchers revealed that by that age, 14 percent of the partakers in the study did have asthma but that it was not connected to taking acetaminophen as babies.
"We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances," said senior research analyst Hans Bisgaard, a professor of pediatrics at the University of Copenhagen, in an email to Reuters.
Of course, if you have any concerns that the medicine you are administering to your infant may cause him or her harm, make an appointment with your pediatrician right away. No parent should ever be in the dark, especially when it comes to their child's health. The more knowledge you have, the better decision you can make for your baby.